MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BIOPSY MARQUEE KIT; BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BIOPSY MARQUEE KIT; BIOPSY INSTRUMENT
Catalog Number MQK1213
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device has been returned to the manufacturer for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an ultra sound guided breast biopsy into heterogeneously dense tissue, the device was allegedly difficult to remove from the breast tissue.It was further reported that the procedure was completed with the same device.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the stylet and cannula were in their initial positions (not retracted).The depth adjustment knob was at the 25mm depth.No other anomalies noted.Functional/performance evaluation: to prime, the cocking handle was pushed into the device.The cocking handle was pushed into the device a second time to fully prime the device.The device was able to be fully primed with no issues.The device was further tested by cocking and firing the device 12 times.The device was able to prime and fire properly.The device was able to be removed from the tissue after each sample sequence without issue.All 12 samples were obtained with no issues.Medical records review: as medical records were not provided, a review could not be performed.Image/photo review: as medical images were not provided, a review could not be performed.Conclusion the device was returned.The investigation was unconfirmed as the device worked properly under laboratory conditions.Per the reported event details, it was noted that the procedure was performed in heterogeneously dense tissue, therefore patient factors may have contributed to the reported event.However, the definitive root cause was unknown.Labeling review: the current instructions for use (ifu) states: warnings: -note: inspect instrument and kit needle components for damaged point, bent shaft or other imperfections prior to use and after each sample is collected.Do not use the device if any imperfection is noted.Precautions: -the instrument and kit should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific tissue being biopsied.-never test the instrument by firing into the air.Damage may occur to the instrument needle tip and could result in patient and/or user injury.-unusual force applied to the stylet or unusual resistance against the stylet while extended out of the cutting cannula may cause the stylet to bend at the sample notch.A bent sample notch may interfere with needle function.Directions for use: device preparation.Remove the protective needle sheath(s).-before using the instrument or coaxial, inspect each needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.-energize (cock) the instrument by pulling back on the energizing slide twice to lock the cutting cannula and stylet in place.-using the penetration depth switch, select the desired penetration depth (18mm or 25mm).The default setting is 25mm.Changing the penetration depth is only possible when the instrument is energized.-for ease of insertion, puncture the skin with a scalpel at the entry site.Bard marquee disposable core biopsy instrument.-verify the instrument is energized (cocked) by looking at the fire ready indicator -using imaging guidance, insert the instrument proximal to the lesion to be biopsied.-fire the instrument in either automatic or single mode.-when ready to capture the biopsy specimen, press the ¿a¿ trigger to advance the cutting cannula.-remove the instrument from the patient.-pull back on the energizing slide once to lock the cutting cannula and expose the sample notch to acquire the biopsy specimen.-if additional biopsies are required, pull back on the energizing slide once more to lock the stylet and repeat steps a through e.Potential complications potential complications associated with core biopsy procedures are site specific and may include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
BIOPSY MARQUEE KIT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6117468
Report Number2020394-2016-01088
Device Sequence Number830509
Product Code KNW
UDI-Device Identifier00801741097270
UDI-Public(01)00801741097270(17)170428(10)HUAR2458
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/31/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2017
Device Catalogue NumberMQK1213
Device Lot NumberHUAR2458
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/10/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/31/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/21/2016
Supplement Report FDA Received Date01/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR
Patient Weight79